Oral Communications and Posters
Vol. 5 No. s3 (2026): Abstracts of the XXIX National Congress of the Italian Society for the Study of Hemostasis and Thrombosis, 2026

PO159 | HOW DOES DRUG ABSORPTION CHANGE IN THE PRESENCE OF NEOPLASTIC GASTROINTESTINAL DISEASE?

M. Gagliardi, L. Capone, A. Ciampa | Centro Emostasi, AORN Moscati, Avellino, Italy

Publisher's note
All claims expressed in this article are solely those of the authors and do not necessarily represent those of their affiliated organizations, or those of the publisher, the editors and the reviewers. Any product that may be evaluated in this article or claim that may be made by its manufacturer is not guaranteed or endorsed by the publisher.
Published: 26 October 2026
0
Views
0
Downloads

Authors

Background. Neoplastic diseases, especially those affecting the gastrointestinal tract, can significantly influence the pharmacokinetics and pharmacodynamics of drugs by altering their absorption, metabolism, and clinical response. For warfarin, an oral anticoagulant with a narrow therapeutic index, such interference can cause unpredictable changes in dosage requirements, complicating the management of oral anticoagulant therapy in cancer patients.
Materials and Methods. We describe the clinical case of a patient who was treated with warfarin (Coumadin®) for approximately 16 years as a recipient of a mechanical aortic valve prosthesis (therapeutic range with INR between 2.00 and 3.00), maintaining a stable drug requirement of about 40 mg per week and a TTR (time in therapeutic range) of 83%. During follow-up, the patient experienced repeated episodes of melena associated with reduced hemoglobin levels, necessitating serial endoscopic examinations by gastroscopy and colonoscopy. On several occasions, erosive gastroduodenopathy was documented, including a gastric ulcer approximately 0.8 cm in diameter, covered with fibrin and surrounded by hypertrophic fibrous tissue, which was treated endoscopically by applying metal clips.
Results. At the end of 2024, the patient was diagnosed with gastric neoplasia and underwent surgery followed by chemotherapy. In preparation for surgery, five days before the procedure and during the postoperative period, oral anticoagulant therapy (OAT) was suspended and replaced with low molecular weight heparin. When oral anticoagulant therapy was resumed, a significant and unexpected reduction in the weekly warfarin requirement was observed, decreasing from 40 mg to approximately 15 mg per week to maintain the therapeutic range.
Conclusions. This case demonstrates that active neoplastic disease, along with anatomical and functional changes in the gastrointestinal tract and oncological treatments, can profoundly alter the pharmacokinetics and pharmacodynamics of warfarin. This underscores the need for close monitoring and continuous re-evaluation of dosage in complex patients.

Downloads

Download data is not yet available.

Citations

How to Cite



1.
Gagliardi M. PO159 | HOW DOES DRUG ABSORPTION CHANGE IN THE PRESENCE OF NEOPLASTIC GASTROINTESTINAL DISEASE? M. Gagliardi, L. Capone, A. Ciampa | Centro Emostasi, AORN Moscati, Avellino, Italy. Bleeding Thromb Vasc Biol [Internet]. 2026 Oct. 26 [cited 2026 Oct. 28];5(s3). Available from: https://www.btvb.org/btvb/article/view/975